Although the TikTok network has already removed videos showing users frying chicken breasts in a pan while pouring the medicine over them, other videos of users commenting on the dangerous trend are still viewable.
In response, TikTok warns that “participating in this activity may cause you or others to be harmed”, and a search for “NyQuil chicken” directs users to a page asking them to “make informed decisions” regarding viral challenges.
Following the dubious challenge, the FDA issued a severe warning stating that “inhaling the boiling medicine may cause damage to the lungs or lead to high and dangerous levels of the active ingredients entering the body.”
Procter & Gamble, the drug’s parent company, also rushed to warn against taking the drug beyond the recommended dose and issued a statement: “At P&G, consumer safety is a top priority, and we do not support any inappropriate use of our product. NyQuil should only be taken as directed by The dosing cup provided.”
Severe liver and muscle damage
The damage that may be caused to health due to the challenge is particularly serious. Taking too much acetaminophen – which is actually one of the active ingredients in the medicine – can cause toxic by-products, accumulate in the body and damage the liver. The warning signs of such damage may be: vomiting, nausea and pain on the right side – all of these are similar to the signs of colds and flu; which may lead to a delay in treatment.
“Cooking chicken with the drug makes it difficult for the user to know how much of it they took,” says Dr. Josh Trabach, an emergency medicine physician and medical toxicologist at the University of Iowa Hospitals and Clinics. “If you use a whole bottle to cook chicken, no one can really tell. How much of it penetrates into each bite.”
According to him, acetaminophen toxicity can lead to serious health conditions such as liver failure, coma and even blindness. Other ingredients in it may cause additional health problems such as a change in mental state, muscle breakdown, blurred vision and rapid heart rate.
“We must continue to be alert to these emerging trends and warn users of the dangers associated with them,” said Terbach, who has already dealt with quite a few Tik Tok challenges that have experienced similar situations.